Prehospital naloxone opioid overdose reversal: is rebound toxicity likely?

  • Greene JA & al.
  • Emerg Med J
  • 22 Dec 2018

  • curated by Jenny Blair, MD
  • Clinical Essentials
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Allowing patients to decline transport after undergoing naloxone reversal of opioid overdose via emergency medical services (EMS) was associated with very low mortality in this systematic review.
  • It remains unclear how long EMS should observe such patients before release.

Why this matters

  • Field reversal of opioid overdose is increasingly common.
  • Some patients decline further evaluation at the emergency department, leading to a “treat-and-release” scenario.
  • The safety of this practice, as opposed to the more common “support and transport,” has been unclear.

Key results

  • Deaths within 48 hours: 4/4912 (0.081%).
  • 1 study reported on 1 adverse event (AE)—altered level of consciousness after release due to suspected rebound—and found zero instances.
  • Evidence quality deemed “limited”; no publication bias detected.

Study design

  • Systematic review of 7 studies assessing release after prehospital naloxone treatment in adults (n=4912).
  • Outcome: 48-hour mortality due to rebound toxicity; AE at scene.
  • Funding: None.

Limitations

  • 6 of 7 studies were retrospective.
  • Low incidence of primary outcome prevented meta-analysis.
  • In most, heroin was the opioid in question; results might not generalize to other opioids, such as methadone or fentanyl.

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit